SSRIs and Bipolar

D

DreamCorridor

Member
Joined
Jul 1, 2018
Messages
10
#1
As some of you may know, I've posted in this forum every now and again because my brother has been going through a lot this past 12 months with his issues.

Currently, my brother as very obsessive and worried about his medication. He's read a few articles and studies online that if you're Bipolar that it's not very good to take an SSRI. Apparently it's said that they can cause even worse issues with people who suffer from Bipolar. The problem is that my brother has been on an SSRI for anxiety and panic disorder for many years and he wants to stop them but he feels like he's trapped.

He's to the point now where he feels like his Paxil and Lamictal may be hurting him and making his Bipolar worse. He's very, very, very, VERY obsessive about it. He feels like the medication has been slowly "poisoning" him and making his condition worse.

I just don't know what to offer anymore.
I try to calm him down but he become ABSOLUTELY HYSTERICAL sometimes and calming him down is nearly imposssible.

What can we do?
 
calypso

calypso

Well-known member
Admin
Moderator
Joined
Jan 5, 2011
Messages
42,120
Location
Lancashire
#2
I am on Lamotrigine - Lamactil - and its not an SSRI but a mood stabiliser. Is there any way he can get to a pdoc (psychiatrist), to discuss these issues or would he refuse? Would there be any use in telling him that the pdoc is the person who can help most and help him to change his meds or even come off them - I don't advocate the second idea just a way to get him to go to the pdoc.

In a way all meds are dangerous but so it the condition - bipolar is a killer disease in some people and not to be taken lightly, as you know. What otherwise to suggest I don't know. You know him better than us and know what he will and won't do for and with you.

WE are here to listen though if that helps.
 
D

DreamCorridor

Member
Joined
Jul 1, 2018
Messages
10
#3
He doesn't feel like the psychiatrists can prescribe him anything that he would be okay with.

My brother has no more patience or endurance left in him. Honestly, I don't know if he ever had any to begin with.

He takes Lamictal Extended-Release - He can't sleep at all.

He takes Abilify for a week - His depersonalization/derealization gets worse and he can't sit still.

He takes a new SSRI - He freaks out because he thinks SSRI make Bipolar worse.

He takes Zyprexa for two days - He sleeps too much and gets depressed.

He takes Lithium for a day - He can't sleep, gets anxiety and "electric zaps" in his body.

No one person should be this bad without medication and this bad with medication.

It doesn't make sense. I feel like he really is the only person in the world with his variety of problems.
 
M

Marsha1

Member
Joined
Mar 8, 2017
Messages
13
#4
It sounds like your brother is hypersensitive to all medication. I take all those meds and can share from experience: lamictal should not cause sleeping problems but Abilify does. Make sure he takes his Abilify in the morning. Lithium should not cause anxiety but Abilify can. Sometimes a reduced dose helps or it may be the Abilify that he can’t take. His doctor should help him in getting the right combination. Could it be that he has some paranoia and high anxiety, may be not a side effect of medication but rather a symptom of his illness?
 
D

DreamCorridor

Member
Joined
Jul 1, 2018
Messages
10
#5
I'm sorry, I did not explain that properly.

What I meant to say was that he will try a medication for a few days and then get scared about what side effects they may bring. For example, he took Abilify for a about a week or so and dealt extremely restless on top of his depersonalization/derealization returning. Then he tried Zyprexa and quit it after two days because he got very sleepy, depressed, and hungry.

My brother has racing thoughts and obsession about how he thinks that his psyche meds are some how making him worse. He doesn't think that he can ever stop taking them but doesn't think any medication in existence can help him.
He says that he was "born too early" and that psychiatry and medication are not "advanced enough" to treat his specific varraint of the illness.

Like I said, he'll become hysterical and runs around the house screaming about how there is no solution. Every single day he has a mental breakdown because he can't control his thoughts.
He says he's sick of trying, he doesn't do anything for pleasure anymore. He's lost interest in all activities that once brought him joy. All he does now is sleep, wake up, try to make himself sleep more, scream for a few hours, and try to sleep more. That's it, that's 100% of what his days have been like for weeks.

Currently he's on 25 mg of Paxil, 100 mg of Lamictal, and 300 mg of Lithium.
 
Last edited:
Mayflower7

Mayflower7

Well-known member
Moderator
Joined
Jan 4, 2013
Messages
9,370
Location
England
#6
Hi,
If he's sleepy in the day, take aripipazole at night. Also the restlessness goes away in most people.
He really needs to give the drugs a chance.
Take care
 
D

DreamCorridor

Member
Joined
Jul 1, 2018
Messages
10
#7
Right. I mean, he hasn't taken Abilify in about 5 or 6 months.

But I agree that he needs to stick with a medication long enough to see what it actually does.
 

Similar threads